New York, 2011

Hail in New York, July 4, 2011

July 4, 2011 · NWS ALY · 1 event in 1 county or zone

A disturbance in the upper levels of the atmosphere moved over the region and triggered scattered thunderstorms over the Lake George area during the afternoon hours on Monday, July 4th. One storm became severe and produced large hail and damaging winds on the east side of Lake George.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A disturbance in the upper levels of the atmosphere moved over the region and triggered scattered thunderstorms over the Lake George area during the afternoon hours on Monday, July 4th. One storm became severe and produced large hail and damaging winds on the east side of Lake George.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 4, 1:05 PM EST, 40 minutes earlier.

Area forecast discussion, Jul 4, 1:05 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
205 PM EDT MON JUL 4 2011

.SYNOPSIS...
DRIER AIR WAS IN THE PROCESS OF MOVING ACROSS THE
REGION...WITH A CLUSTER OF SHOWERS AND STORMS NEAR LAKE GEORGE. THAT
CLUSTER WILL MOVE NORTHEAST WHILE OTHER AREAS SHOULD REMAIN DRY.
HIGH PRESSURE WILL BUILD TONIGHT AND TOMORROW WITH FINE SUMMER
WEATHER.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 130 PM...FOLLOWING A CLUSTER OF SHOWERS AND STORMS NEAR LAKE
GEORGE. THESE MIGHT HAVE FORMED OFF THE LAKE BREEZE BOUNDARY OFF
ONTARIO. THERE WAS ALSO A DEWPOINT DISCONTINUITY IN THIS REGION
WITH DEWPOINTS AROUND 65 NEAR KGFL...DOWN INTO THE 50S TO THE WEST
OF THE BOUNDARY.

THE HIGH RESOLUTION RAPID REFRESH (HRRR) AS WELL AS THE LATEST NAM
INDICATES ANY CONVECTIVE ACTIVITY SHOULD BE CONFINED TO OUR
NORTHEAST AREAS AND THUS FAR...THAT'S WHAT WE HAVE SEEN. SO CONFINE
POPS TO THESE REGIONS THROUGH SUNDAY. AFTER THAT...ANY CONVECTION
SHOULD BE FINISHED AND WE BE LEFT WITH A CLEAR COMFORTABLY COOL
NIGHT.

SAW NO REASON TO TINKER WITH HIGH TEMPS THIS AFTERNOON...SO LEFT
THEM IN TACT.

************PREVIOUS NEAR TERM DISCUSSION************
AS OF 1030 AM...OUTSIDE OF HOURLY ADJUSTMENTS...WATCHING CLOSELY
CONVECTIVE POTENTIAL THIS AFTERNOON. HOURLY HRRR/RUC13 ALONG WITH
OUR 12Z SOUNDINGS AND SURFACE ANALYSIS REVEALS THE BEST POTENTIAL
FOR CONVECTION WILL GENERALLY BE ALONG AND EAST OF THE HUDSON
RIVER. SLOW MOVING FRONTAL BOUNDARY CONTINUES TO SLIDE EAST AS A
WEAK SHORT WAVE TROUGH...PER THE H2O VAPOR LOOP...WAS APPROACHING
FROM THE EASTERN GREAT LAKES. SURFACE DEWPOINTS WERE IN THE MID
60S EAST OF THIS FRONTAL BOUNDARY AND COMBINING THAT WITH EXPECTED
HIGH TEMPS INTO THE 80S YIELDS SBCAPES BETWEEN 1000-1500 J/KG.
HOWEVER...AS SEEN IN THE BUF SOUNDING....DRY AIR WILL CONTINUE TO
ENCROACH. PER THE EXPERIMENTAL REFLECTIVITIES...WE WILL PLACE THE
HIGHER POPS FOR PORTIONS OF WASHINGTON COUNTY...DOWN INTO THE
TACONICS...BERKS...SOUTHERN GREENS THIS AFTERNOON. IF THESE CELLS
DO DEVELOP...PROPAGATION VECTORS WOULD POINT TOWARD NW CT LATE
THIS AFTERNOON MAINLY FOR THE HILLS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
SURFACE HIGH PRESSURE BUILDS IN TONIGHT WITH HEIGHTS RISING SOME
ALOFT WITH THE FLOW BECOMING ZONAL ALONG THE UNITED STATES CANADA
BORDER BY TUESDAY MORNING. THE RIDGES INFLUENCE WILL BE SHORT LIVED
AS ANOTHER LOW PRESSURE WILL IMPACT THE REGION MID WEEK.

TUESDAY LOOKS DRY WITH COMFORTABLE DEW POINTS IN THE 50S AND A
LIGHT WESTERLY WIND. MODEL GUIDANCE IS IN AGREEMENT THAT A SHORT
WAVE WILL MOVE THROUGH THE FAST ZONAL FLOW ON THE SOUTHERN
PERIPHERY OF AN EASTERN CANADA UPPER TROUGH SPINNING UP A LOW
PRESSURE SYSTEM AND RETURNING THE LONGWAVE TROUGH TO THE NORTHEASTERN
UNITED STATES. CONVECTION WILL ACCOMPANY THE SYSTEM AS IT MOVES
THROUGH. THE STORM PREDICTION CENTER HAS NORTHERN NEW YORK STATE
IN A "SEE TEXT" FOR SEVERE STORMS WEDNESDAY AFTERNOON AND EVENING
INDICATING FAVORABLE VERTICAL SHEAR AND POTENTIAL INSTABILITY.
WILL HAVE MENTION OF THREAT IN OUR HAZARDOUS WEATHER OUTLOOK.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
THE FRONTAL SYSTEM APPEARS TO STALL JUST SOUTH AND EAST OF THE
REGION THURSDAY...WITH A SURFACE LOW DEVELOPING ALONG THE FRONTAL
BOUNDARY IN THE MID ATLANTIC STATES ALONG WITH A BROAD UPPER TROF
MOVING ACROSS THE REGION. THE GFS COMES UP WITH SOME RATHER LARGE
MUCAPE VALUES OF 1500 TO 4000 J/KG SOUTH OF ALBANY. THESE VALUES ARE
PROBABLY A BIT ON THE HIGH SIDE. ECMWF SURFACE BASED CAPES OF 1000
TO 2000 J/KG LOOK TO BE MORE IN THE BALL PARK. EITHER WAY...WE HAVE
GONE WITH CHANCE POPS FOR SHOWERS AND THUNDERSTORMS ACROSS THE
FORECAST AREA FOR THURSDAY...THEN BACK THEM TO SLIGHT CHANCE FOR
THURSDAY NIGHT. PWAT VALUES NOT PARTICULARLY IMPRESSIVE...MOSTLY 1.0
TO 1.5 INCHES.  QPF AMOUNTS ON THE MODELS AND FROM HPC NOT VERY
IMPRESSIVE EITHER. HIGHS THURSDAY WILL RANGE FROM THE MID 70S ACROSS
THE ADIRONDACKS TO THE UPPER 80S IN THE HUDSON VALLEY SOUTH OF
ALBANY...WHERE IT MAY GET A BIT ON THE SULTRY SIDE WITH DEWPOINTS
FROM THE UPPER 60S TO NEAR 70. AS NORTHERLY WINDS BRING COOLER AND
DRIER AIR INTO THE NORTHWESTERN PART OF OUR REGION...LOWS WILL DIP
INTO THE LOW 50S AND A FEW UPPER 40S ACROSS HIGHER ELEVATIONS OF THE
ADIRONDACKS AND SOUTHERN VERMONT. IN THE HUDSON VALLEY LOWS WILL BE
IN THE LOW AND MID 60S.

ON FRIDAY...A LOW MOVING ALONG THE FRONT WILL PROBABLY NOT GET FAR
ENOUGH NORTH AND WEST TO IMPACT THE REGION...BUT THERE IS AN OUTSIDE
CHANCE OF A FEW SHOWERS AND EVEN A THUNDERSTORM OR TWO. MORE THAN
LIKELY THE SHOWERS...AND MOST OF THE CLOUDS...WILL REMAIN SOUTH OF
OUR REGION.  HIGHS FRIDAY WILL RANGE FROM THE UPPER 70S TO THE MID
80S.  IT WILL BE MOSTLY CLEAR AND PLEASANT FRIDAY NIGHT...WITH LOWS
FROM AROUND 50 ACROSS THE HIGHER TERRAIN TO THE LOW 60S IN THE
HUDSON VALLEY.

ON SATURDAY...A 500 HPA RIDGE MOVES INTO THE REGION FROM THE WEST
WHICH WILL CONTINUE THE MOSTLY SUNNY AND DRY WEATHER FOR THE
WEEKEND WITH NEAR SEASONABLE TEMPERATURES. HIGHS WILL BE FROM
THE UPPER 70S TO THE MID 80S AND LOWS IN THE 50S AND LOWER 60S.
THE NORMAL HIGH FOR ALBANY AT THIS TIME OF YEAR IS 82 AND THE
NORMAL LOW IS 60.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
AT 1715Z...WEAK COLD FRONTAL BOUNDARY WAS TOUCHING OFF AN ISOLATED
POPCORN RAIN SHOWER CB...MIGRATING VERY SLOWLY SE NORTH OF KGFL AT
WESTERN EDGE OF LARGE AREA OF VERY HIGH SFC CAPES THAT EXTENDED
THROUGH NORTHERN NEW ENGLAND.  INCREASING DRYNESS AND CAPPING IS
EXPECTED TO LIMIT DEVELOPMENT BEYOND ISOLD RW WITH THE OUTSIDE
POSSIBILITY OF THUNDER UNTIL SUNDOWN IN VCNTY OF KGFL.  CAPES AND
MOISTURE MUCH LOWER AT KALB AND KPOU SHOULD NEGATE ANY ACTIVITY
THERE.

WITH CELLS GONE THIS EVENING...FOCUS TURNS TO FOG.  WEAK COLD FRONT
PASSING THROUGH THIS EVENING WILL LIMIT DEGREE OF DRY AIR
INFILTRATION...RESULTING IN ONLY WEAK SFC WINDS.  THIS...COUPLED
WITH CLR TO PTLY CLOUDY SKIES...WILL RESULT IN DECENT RADIATIONAL
COOLING...TO BRING ABOUT SOME MAINLY MVFR FOG OVERNIGHT AS DEWPOINTS
STRUGGLE TO KEEP UP WITH THE TEMPERATURE DROP.  KGFL COULD SEE A
BRIEF PERIOD OF IFR FOG WITH A COOLER OVERNIGHT LOW TEMP EXPECTED
THERE.

CLOUDS WILL BE LITTLE MORE THAN SCT...AND WELL INTO THE VFR RANGE ON
TUE.  WINDS WILL REMAIN LIGHT ON TUESDAY WITH A LIGHT UPPER-LEVEL
WIND PROFILE...MAKING FOR IDEAL FLYING.

OUTLOOK...
TUE PM-WED AM...MAINLY VFR...WITH LCL MVFR NIGHTTIME FOG PSBL KGFL.
WED PM-THU...VFR WITH CHC MVFR/IFR IN TSRA.
THU NGT-FRI...VFR...ISOLD -TSRA FRI.

&&

.FIRE WEATHER...
CAN NOT COMPLETELY RULE OUT THE CHANCE FOR ISOLATED STORMS ACROSS
THE AREA THIS AFTERNOON...AS A DISTURBANCE IN THE UPPER LEVELS OF
THE ATMOSPHERE MOVES OVER THE REGION. HIGH PRESSURE WILL BUILD IN
TONIGHT AND DOMINATE TUESDAY. ANOTHER LOW PRESSURE SYSTEM WILL
APPROACH AND MOVE ACROSS THE REGION MID WEEK BRINGING CHANCES FOR
STORMS WEDNESDAY AND THURSDAY.

MINIMUM RELATIVE HUMIDITY VALUES WILL BE MAINLY IN THE 30S THIS
AFTERNOON AND TUESDAY AFTERNOON WITH A RECOVERY TO 75 TO 90 PERCENT
TONIGHT AND TUESDAY NIGHT.

&&

.HYDROLOGY...
NO PROBLEMS ARE EXPECTED ON THE RIVERS FOR THE NEXT SEVERAL DAYS.

ON SUNDAY...THE HEAVY RAINS MISSED THE WATERSHED ABOVE HINCKLEY
RESERVOIR AND ITS WATER LEVEL CONTINUES TO SLOWLY GO DOWN. THE
HEAVIEST RAINFALL OCCURRED ACROSS THE EASTERN CATSKILLS AND CAUSED
THE LEVEL OF SCHOHARIE RESERVOIR TO GO UP 4 FEET. REFER TO OUR
PUBLIC INFORMATION STATEMENT FOR RAINFALL REPORTS.

CAN NOT COMPLETELY RULE OUT THE CHANCE FOR ISOLATED STORMS ACROSS
THE AREA THIS AFTERNOON...AS A DISTURBANCE IN THE UPPER LEVELS OF
THE ATMOSPHERE MOVES OVER THE REGION. HIGH PRESSURE WILL BUILD IN
TONIGHT AND DOMINATE TUESDAY. ANOTHER LOW PRESSURE SYSTEM WILL
APPROACH AND MOVE ACROSS THE REGION MID WEEK BRINGING CHANCES FOR
STORMS WEDNESDAY AND THURSDAY.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING
OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE
VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON
OUR WEBSITE.

&&

.CLIMATE...
RECORD HIGH TEMPERATURES FOR THE FOURTH OF JULY...

ALBANY - RECORDS DATE BACK TO 1874
104 DEGREES SET BACK IN 1911

GLENS FALLS - RECORDS DATE BACK TO 1944
95 DEGREES SET BACK IN 1949

POUGHKEEPSIE - RECORDS DATE BACK TO 1949
99 DEGREES SET BACK IN 1949

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...HWJIV
NEAR TERM...HWJIV/BGM
SHORT TERM...IAA
LONG TERM...RCK
AVIATION...RCK
HYDROLOGY...IAA/RCK
Hazardous weather outlook, Jul 4, 1:36 PM EST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
236 PM EDT MON JUL 4 2011

NYZ041>043-083-084-VTZ013>015-051100-
NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-
SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-
EASTERN WINDHAM-
216 PM EDT MON JUL 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL TAKE PLACE ACROSS THE LAKE
GEORGE SARATOGA REGION...EASTWARD INTO SOUTHERN VERMONT THROUGH THIS
EVENING. THUNDERSTORMS WILL DRIFT TO THE SOUTHEAST AROUND 15 MPH AND
COULD PRODUCE VERY LOCALIZED HEAVY RAINFALL. WHILE MOST THE STORMS
WILL BE NON SEVERE...THEY COULD QUICKLY PULSE UP TO PRODUCE
LOCALIZED HAIL TO AN INCH AND WIND GUSTS BRIEFLY TO 60 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY...WEDNESDAY NIGHT
AND THURSDAY AS A LOW PRESSURE SYSTEM APPROACHES AND MOVES THROUGH.
THERE IS THE POSSIBILITY SOME OF THE STORMS COULD BE STRONG
WEDNESDAY AFTERNOON AND EVENING ESPECIALLY ACROSS THE SOUTHERN
ADIRONDACKS...LAKE GEORGE SARATOGA REGION AND SOUTHERN VERMONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 4, 11:44 AM EST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1244 PM EDT MON JUL 4 2011

NYZ042-083-041745-
NORTHERN WARREN NY-SOUTHEAST WARREN NY-
1244 PM EDT MON JUL 4 2011

...A DEVELOPING STRONG THUNDERSTORM IN WARREN COUNTY IN EAST CENTRAL
NEW YORK...

AT 1239 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...FREQUENT LIGHTNING...AND HEAVY
RAIN.  THIS STORM WAS LOCATED NEAR WARRENSBURG...AND MOVING
SOUTHEAST AT 10 MPH.

THE THUNDERSTORM WILL BE NEAR...
WARRENSBURG BY 1250 PM EDT
LAKE LUZERNE CAMPGROUND BY 125 PM EDT
LAKE GEORGE VILLAGE BY 130 PM EDT

IF ON OR NEAR LAKE GEORGE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM!

LAT...LON 4349 7372 4337 7362 4328 7375 4340 7387
      4347 7403 4360 7386
TIME...MOT...LOC 1643Z 313DEG 8KT 4347 7385
Special weather statement, Jul 4, 12:21 PM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
121 PM EDT MON JUL 4 2011

VTZ014-015-041745-
WESTERN WINDHAM VT-EASTERN WINDHAM VT-
121 PM EDT MON JUL 4 2011

...A STRONG THUNDERSTORM IN WINDHAM COUNTY IN SOUTHERN VERMONT...

AT 119 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...FREQUENT LIGHTNING...AND HEAVY
RAIN.  THIS STORM WAS LOCATED NEAR BRATTLEBORO...MOVING SOUTHEAST AT
10 MPH.

THE THUNDERSTORM WILL BE NEAR...
BRATTLEBORO BY 125 PM EDT

TRAVELERS ALONG INTERSTATE 91 WILL EXPERIENCE BRIEF HEAVY RAINFALL
ASSOCIATED WITH POOR VISIBILITIES.

LAT...LON 4297 7247 4296 7252 4290 7252 4288 7255
      4281 7254 4290 7271 4304 7255 4299 7245
TIME...MOT...LOC 1720Z 309DEG 10KT 4291 7253
Special weather statement, Jul 4, 1:25 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
225 PM EDT MON JUL 4 2011

NYZ042-043-041930-
NORTHERN WASHINGTON NY-NORTHERN WARREN NY-
225 PM EDT MON JUL 4 2011

...A STRONG THUNDERSTORM IN WASHINGTON AND WARREN COUNTIES IN EAST
CENTRAL NEW YORK...

AT 223 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...FREQUENT
LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS LOCATED NEAR HULETTS
LANDING...OR ABOUT 11 MILES NORTHWEST OF WHITEHALL...AND MOVING
SOUTHEAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...
HULETTS LANDING BY 240 PM EDT
WHITEHALL BY 300 PM EDT

IF ON OR NEAR LAKE GEORGE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM!

LAT...LON 4372 7337 4365 7342 4359 7342 4358 7341
      4358 7340 4363 7337 4363 7332 4361 7329
      4359 7329 4347 7340 4367 7373 4379 7361
      4380 7355
TIME...MOT...LOC 1824Z 306DEG 13KT 4369 7355

The radar

The Burlington radar (KCXX), 100 km away, was scanning. The volume nearest the first event began at 18:43 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Washington

When
July 4, 1:45 PM EST
Where
Washington County, 0.65 mi SE of Huletts Lndg
Measured
1 in hail
Reported by
Post Office
Coordinates
43.643, -73.512

Quarter size hail was reported during a thunderstorm in Huletts Landing and two trees were reported down by strong thunderstorm winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332578.